Skip to content Skip to navigation

Rapidly developing iatrogenic hyponatremia in a child following tonsillectomy

| Reprints
November 1, 2012
by Umit Taskin, MD; Omer Binay, MD; Cigdem Binay, MD; Ozgur Yigit, MD

Abstract

Hyponatremia develops as a result of the inappropriate secretion of antidiuretic hormone. In rare cases, it develops as an iatrogenic complication. For example, acute iatrogenic post-tonsillectomy hyponatremia has been described in children following the infusion of hypo- or isotonic fluid. We report a case of rapidly developing post-tonsillectomy iatrogenic hyponatremia in a 5-year-old girl following an excessive infusion of hypotonic fluid. Her signs and symptoms began with nausea and vomiting and progressed to seizures and coma. We corrected the electrolyte disturbance by infusing a 3% sodium chloride solution until her neurologic manifestations disappeared, at which time her serum sodium concentration had risen back to 135 mEq/L. Otolaryngologists are not generally exposed to much information about hyponatremia, so we must be aware of its associated neurologic signs and symptoms.

ENT Journal provides full text articles to our registered members.
Please log in or sign up for a FREE membership to view the full content:

You may also like to: